Pennsylvania, 2019Hail and Damaging Winds in Pennsylvania, July 30, 2019
July 30, 2019 · NWS CTP · 9 events in 6 counties and zones
A couple of weak disturbances generated scattered showers and storms in a moderate CAPE environment over central PA during the afternoon and evening of July 30, 2019. Sporadic wind damage was observed with several of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of weak disturbances generated scattered showers and storms in a moderate CAPE environment over central PA during the afternoon and evening of July 30, 2019. Sporadic wind damage was observed with several of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 30, 10:08 AM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 30, 10:08 AM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
1108 AM EDT Tue Jul 30 2019
.SYNOPSIS...
A slow-moving cold front will approach today and stall out,
finally moving to the east later on Wednesday. Very warm and
humid conditions will prevail for the rest of the week with a
chance for afternoon and evening thunderstorms each day, mainly
over southern PA.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Slow moving front pushing through eastern OH this morning.
Near term high resolution models differ on degree of
destablization for the afternoon, with HRRR lagging behind more
aggressive NAM12. Sfc based CAPEs locally exceed 2000 J/kg this
afternoon over parts of eastern PA, where SPC had earlier placed
MRGL outlook. Morning update expanded over nearly all of PA as
good sfc heating will be had for most. Main threat (5%) is for
strong wind gusts. Expect maxes in the east to be in the lower
90s, but hold below 80 where the morning showers and lingering
clouds keep things cooler. Some of the storms could produce
heavy rain as PWATs get into the 1.5-1.75" range. However,
flooding worries are not really high, as we have had a few dry
days, as the precip has been very spotty recently. Will have to
keep an eye out for training, though.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Storms should be on-going and going to the east as the evening
starts. Chcs for rain lower over the west by sunset, and
gradually taper off through the night elsewhere. The front hangs
up over wrn PA for the night. Thunder will likely die off
around or shortly after midnight. Lots of clouds around tonight
will make mins in the 60-70F range.
The front gets kicked on through during the late aftn or evening
on Wed. Thus, storms will again fire up, and the MRGL risk for
svr storms continues. PoPs will be highest in the south. Maxes
will run cooler than recent days with 75-85F the range. Precip
may be heavy at times, again, Wed. If the same areas get heavy
rain for the second day in a row, some flooding may result.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The old front will gradually stall just to our south and become
the focus for mainly aftn/eve showers and storms across
southern PA through the remainder of the week.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Cold front slowly approaching from the NW will bring advancing
mid/high clouds into the NW mountains by mid morning and across
NW half by midday. These will be accompanied by numerous
afternoon showers and thunderstorms (with restrictions and gusty
winds in their vicinity). The convection will be most
widespread west of a HGR-IPT-BGM line before diminishing fairly
quickly by early evening, while more scattered storms impact the
Lower Susq Valley later in the afternoon into the mid evening.
Isolated showers will persist tonight, with MVFR ceilings
developing over the NW. Wednesday brings likely showers and
scattered tstms (with localized restrictions) mainly to the SE
half, but majority of the day will be VFR.
.Outlook...
Wed...Sct tsra impacts. Showers likely. MVFR cigs poss NW.
Thu-Sat...Isolated to scattered tstm impacts south.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Dangelo
NEAR TERM...DeVoir
SHORT TERM...Dangelo
LONG TERM...Evanego
AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 30, 2:07 AM EST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
307 AM EDT Tue Jul 30 2019
PAZ004>006-010>012-017-018-024-025-033-034-310715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-
307 AM EDT Tue Jul 30 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
A few thunderstorms may make heavy rain and lead to isolated
flooding today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong to severe thunderstorms with gusty winds are possible on
Wednesday, mainly over southern PA.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ019-026>028-035>037-041-042-045-046-049>053-056>059-063>066-
310715-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
307 AM EDT Tue Jul 30 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms with gusty winds are possible this
afternoon and evening. Also, some of the storms may make heavy rain
and may lead to isolated flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong to severe thunderstorms with gusty winds are possible on
Wednesday mainly over southern PA.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 30, 11:34 AM EST, 26 minutes before
Special Weather Statement
National Weather Service State College PA
1234 PM EDT Tue Jul 30 2019
PAZ024-033-301715-
Somerset PA-Cambria PA-
1234 PM EDT Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 115 PM EDT...
At 1234 PM EDT, Doppler radar indicated a strong thunderstorm near
Jerome, moving northeast at 30 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Johnstown, Westmont, Windber, Ebensburg, Belmont, Nanty-Glo, Portage,
Geistown, Southmont, Vinco, Boswell, Dale, East Conemaugh,
Salix-Beauty Line Park, Davidsville, Beaverdale-Lloydell, Paint,
Jerome, Lilly and South Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4018 7914 4018 7913 4020 7913 4036 7900
4048 7892 4057 7872 4037 7856 4035 7861
4031 7864 4013 7913 4016 7915
TIME...MOT...LOC 1634Z 239DEG 26KT 4025 7910
MartinSpecial weather statement, Jul 30, 11:56 AM EST, 4 minutes before
Special Weather Statement
National Weather Service State College PA
1256 PM EDT Tue Jul 30 2019
PAZ033-034-301745-
Bedford PA-Somerset PA-
1256 PM EDT Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 145 PM EDT...
At 1255 PM EDT, Doppler radar indicated a strong thunderstorm over
Berlin, moving northeast at 25 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Berlin, Central City, Indian Lake, Schellsburg, Manns Choice,
Shanksville, New Baltimore and Flight 93 National Memorial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3981 7896 3990 7910 4020 7882 4001 7858
TIME...MOT...LOC 1655Z 227DEG 22KT 3990 7898
Banghoff
Thunderstorm Wind, Huntingdon
- When
- July 30, 12:00 PM EST
- Where
- Huntingdon County, 2.42 mi N of Mc Alevys Fort
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.665, -77.827
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires near McAlvey's Fort.
Thunderstorm Wind, Clearfield
- When
- July 30, 1:00 PM EST
- Where
- Clearfield County, 0.16 mi W of Curwensville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.970, -78.523
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in the Curwensville area.
Thunderstorm Wind, Union
- When
- July 30, 2:08 PM EST
- Where
- Union County, 1.64 mi NW of Mifflinburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.937, -77.052
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in West Buffalo Township.
Thunderstorm Wind, Northumberland
- When
- July 30, 3:20 PM EST
- Where
- Northumberland County, 0.38 mi NE of Sunbury Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.885, -76.776
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a vehicle on Mile Post Road near Sunbury.
Hail, York
- When
- July 30, 6:05 PM EST
- Where
- York County, 0.53 mi E of Stewartstown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.750, -76.590
A thunderstorm produced penny-sized hail near Stewartstown.
Thunderstorm Wind, York
- When
- July 30, 6:10 PM EST
- Where
- York County, 2.33 mi NW of New Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.750, -76.535
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees between Stewartstown and Fawn Grove.
Thunderstorm Wind, York
- When
- July 30, 6:10 PM EST
- Where
- York County, 0.49 mi ENE of Stewartstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.753, -76.592
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across a road in Stewartstown.
Thunderstorm Wind, Lancaster
- When
- July 30, 6:35 PM EST
- Where
- Lancaster County, 1.38 mi NNW of Letort
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.999, -76.428
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and branches across Penn Street in Manor Township.
Thunderstorm Wind, York
- When
- July 30, 8:55 PM EST
- Where
- York County, 0.94 mi NE of York
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 39.961, -76.710
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto a house on Prospect Street in York.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Vermont, July 30, 20192 deaths · $275,000 · 66 kt wind · 18 events
- Lightning Strike in Florida, July 30, 20191 death · 5 injured · 1 event
- Rip Current in New York, July 30 to 31, 20191 death · 1 injured · 1 event
- Hail and Damaging Winds in New York, July 30, 2019$160,000 · 1.25 in hail · 20 events
- Flash Flooding in Ohio, July 30, 2019$160,000 · 4 events
- Damaging Winds in Pennsylvania, July 30, 2019$80,000 · 50 kt wind · 9 events
- Damaging Winds in Arizona, July 30, 2019$67,000 · 59 kt wind · 5 events
- Heat and Damaging Winds in New York, July 30, 20191 injured · 50 kt wind · 33 events
- Hail and Damaging Winds in Texas, July 30, 2019$23,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Montana, July 30, 20192 in hail · 18 events
- Flash Flooding and Debris Flow in Puerto Rico, July 30 to 31, 201916 events
- Flash Flooding in Pennsylvania, July 30, 2019$15,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844140, 844141, 844142, 844144, 843336, 844145, 844146, 844147, 844148.